Oklahoma, 2003

Heavy Rain in Oklahoma, June 26, 2003

June 26, 2003 · NWS OUN · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 25, 8:07 PM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 25, 8:07 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT WED JUN 25 2003

STORMS CONTINUE TO PROGRESS SLOWLY SOUTHEAST ACROSS OUR FORECAST
AREA... SOMEWHAT AHEAD OF THE COLD FRONT EXTENDING ROUGHLY FROM
PONCA CITY TO MANGUM.  INSTABILITY CONTINUES TO DECREASE WITH THE
LOSS OF DAYTIME HEATING... AND STORMS HAVE REMAINED MOSTLY WELL
BELOW SEVERE LEVELS FOR A COUPLE OF HOURS NOW.

THE PLAN IS FOR THE STORMS TO CONTINUE TO PROGRESS SLOWLY TO THE
SOUTHEAST AS THE FRONT AND ITS ASSOCIATED MID-LEVEL WAVE ADVANCE
SOUTHEAST AND EAST... RESPECTIVELY.  POPS IN THE FORECAST WILL BE
ADJUSTED SOON TO REFLECT THE CURRENT AND EXPECTED RAINFALL PATTERNS
FOR THE NIGHT.  WILL PROBABLY TOUCH UP THE CLOUD FORECAST WHILE WE
ARE AT IT.  NO OTHER CHANGES ARE CURRENTLY PLANNED.

23 = CMS

-------------------------------------------------------------------
300 PM CDT WED JUN 25 2003

VERY ACTIVE EVENING AND OVERNIGHT EXPECTED ACROSS THE AREA AS A
STRONG COLD FRONT...FOR LATE JUNE...MARCHES ACROSS THE AREA. STORMS
ALREADY ALONG THE FRONT TO OUR NORTH ACROSS KS ARE EXPECTED TO
DEVELOP SOUTH ALONG THE FRONT LATE THIS AFTN AND EVENING.
POSSIBILITY WILL EXIST FOR SEVERE WX WITH HAIL AND WIND BEING
INITIAL THREAT EARLY AS STORMS MAY REMAIN MORE DISCRETE. HOWEVER
STORMS SHOULD QUICKLY LINE OUT AND BECOME MORE OF A WIND AND HEAVY
RAIN THREAT OVERNIGHT...AS SQUALL LINE DEVELOPS AND MOVES THROUGH
THE STATE. ALTHOUGH STORMS WILL LIKELY PRODUCE HEAVY RAIN AND SOME
FLASH FLOODING IS POSSIBLE ACTIVITY SHOULD CONT TO BE PROGRESSIVE
ENOUGH TO LIMIT OVERALL FLOODING POTENTIAL. FRONT SHOULD CLEAR MOST
OF AREA BY 12Z WITH GFS BEING QUICKER THAT ETA WITH BOTH FRONTAL
POSITION AND BACK EDGE OF PRECIP. WILL FOLLOW GFS TIMING...BUT WILL
KEEP SOME POPS GOING ACROSS AREA THROUGH TOMORROW MORNING BEFORE
LIMITING CHANCES TO THE FAR SOUTH BY TOMORROW AFTN AS STRONG
SUBSIDENCE DEVELOPS ACROSS AREA IN WAKE OF SYSTEM. OTHERWISE LOOKS
LIKE MUCH MORE PLEASANT WX TO FINISH OUT THE WEEK WITH DRIER AND
COOLER TEMPS THROUGH SAT.

MODELS SHOW RETURN FLOW DEVELOPING BY SAT WITH TROUGH DEVELOPING IN
HIGH PLAINS BY SUN AND MID LEVEL WAVE MOVING THROUGH. FOR NOW WILL
KEEP FORECAST DRY AS MUCH OF ACTIVITY LOOKS TO REMAIN TO OUR NORTH
AND WEST. OTHERWISE REMAINDER OF FORECAST LOOKS DRY WITH TEMPS
WARMING ONCE AGAIN INTO THE 90S BY SUN.

FCSTID =30
OKC   92   61   80   58  / 100  30   0   0
HBR   93   61   79   58  /  80  30   0   0
SPS   95   66   82   60  /  90  50   0   0
GAG   85   54   77   54  /  40  20   0   0
PNC   90   57   79   56  /  80  20   0   0
DUA   93   68   84   59  /  80  70   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 25, 10:58 AM CST, 15 hours 47 minutes before
OKZ004>048-050>052-TXZ083>090-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALONG AND SOUTH OF A LINE FROM CHEROKEE...TO CHEYENNE.

TIMING...
ACROSS NORTHERN OKLAHOMA...THE MOST LIKELY TIME IS AFTER 4 PM. ACROSS
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...THE MOST LIKELY TIME
IS FROM LATE EVENING THROUGH TONIGHT.

IMPACTS...
WIND GUSTS TO 70 MPH WILL BE THE MOST LIKELY SEVERE WEATHER
THREAT...HOWEVER HAIL TO THE SIZE OF GOLF BALLS...WILL BE POSSIBLE
DURING THE LATE AFTERNOON AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER AFTER 4 PM.

DISCUSSION...
A STRONG COLD FRONT FOR EARLY SUMMER WAS LOCATED ACROSS NORTHWEST
OKLAHOMA AT MIDDAY. BY LATE AFTERNOON...THE FRONT IS EXPECTED TO
MOVE TO NEAR THE NORTHERN EDGE OF THE SLIGHT RISK AREA. ADDITIONAL
HEATING AND DESTABILIZATION...ALONG WITH A WEAKENING CAPPING
INVERSION...ARE EXPECTED TO RESULT IN THUNDERSTORMS EXPANDING
SOUTHWARD FROM KANSAS ALONG THE FRONT...DURING THE MID AND LATE
AFTERNOON. BY LATE IN THE DAY...THE FRONT WILL ACCELERATE
SOUTHWARD...ALLOWING THESE THUNDERSTORMS TO FORM INTO A SQUALL
LINE...THAT WILL THEN MOVE SOUTHWARD OVERNIGHT.

INITIAL THUNDERSTORM DEVELOPMENT OVER NORTHERN OKLAHOMA...WILL BE
ACCOMPANIED BY THE MOST FAVORABLE VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE WEATHER...SUPPORTING THE RISK OF LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS. LATER IN THE PERIOD...AS THUNDERSTORMS MOVE
AWAY FROM THE MOST FAVORABLE VERTICAL WIND PROFILE...THE HAIL THREAT
WILL DIMINISH...BUT THE THREAT FOR DAMAGING STRAIGHT LINE WINDS WILL
CONTINUE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO MODERATE TO HIGH INSTABILITY...AND A VERY MOIST
AIRMASS...THUNDERSTORMS THAT DEVELOP WILL LIKELY BE ACCOMPANIED BY
LOCALLY HEAVY RAIN. RAINFALL RATES OF 2...TO POSSIBLY 3 INCHES PER
HOUR...WILL BE POSSIBLE...THAT MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER IN SOUTHEAST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS THURSDAY MORNING NEAR THE COLD FRONT.

OTHER HAZARDOUS WEATHER...
NONE.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Bryan

When
June 26, 2:45 AM CST to 7:00 AM CST
Where
Bryan County, Durant
Reported by
NEWSPAPER
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Three-hour rainfall totals of 4 to 4.5 inches during the early morning hours caused Chuckwa Creek to overtop its banks and flood a low-water bridge along Briarwood Avenue. At about 0400 CST, a woman attempted to cross the bridge in her truck. The truck became stranded by the floodwaters, and was nearly swept away. The woman and her baby were later rescued by firefighters.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362819.